Alert archive / Massachusetts / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 53, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 25, 1999, 1:39 PM EDT for Middlesex County, Massachusetts. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 25, 1999, 1:39 PM EDT (17:39 UTC)
- Expired
- Jul 25, 1999, 2:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Whole counties
County Middlesex County, MA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 2:01 PM EDT | Thunderstorm Wind 50 | Wayland, MA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 5.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 463 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KBOX 251737
SVRBOS
MAC017-251830-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
139 PM EDT SUN JUL 25 1999
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN MIDDLESEX COUNTY IN EASTERN MASSACHUSSETTS
INCLUDING CAMBRIDGE...WALTHAM
* UNTIL 230 PM EDT.
* AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SUDBURY...OR ABOUT 6 MILES NORTHEAST OF
FRAMINGHAM...MOVING EAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING AREA INCLUDE WINCHESTER...WESTON...
WAYLAND...WATERTOWN...MAYNARD...LINCOLN...LEXINGTON...CONCORD...
BELMONT AND ARLINGTON.
SEVERE THU6NDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.
$$
GF/JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 10:49 AM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 25, 10:49 AM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 1049 AM EDT SUN JUL 25 1999 DISC: FORECAST A BIT MORE COMPLICATED THIS AM AND MODELS ARE NOT HANDLING THE MINOR (BUT IMPORTANT) DETAILS WELL. OVERALL...UPPER TROF TO PASS THROUGH NEW ENGLAND THIS AFTERNOON. COLDER TEMPS ALOFT AND SFC HEATING WILL CREATE INSTABILITY NECESSARY FOR CONVECTION... QUESTION IS WHERE AND HOW STRONG. AT SFC...BOUNDARY CURRENTLY OVER HIGHER ELEVATIONS OF WRN MA. TO THE WEST...TD/S IN THE UPPER 50S TO LOWER 60S AND WNW FLOW. OVER MOST OF MA...WINDS WERE LIGHT WITH TD/S IN THE UPPER 60S TO LOWER 70S (SOUPIER OVER ERN MA/RI). MSAS ACTUALLY SHOWS WEAK SFC LOW OVER CENTRAL MA/RI WHICH HAS REMAINED NEARLY STATIONARY AND MAY BE MOVING SLOWLY EAST. FOR WRN MA...XPCT WINDS TO BECOME WESTERLY WITH DROPPING TD/S. ALTHOUGH CONVECTION IS LIKELY WITH ANOTHER LOBE OF VORTICITY SWINGING THROUGH DURING THE AFTERNOON...NOT CONFIDENT THAT STORMS WILL REACH SEVERE CRITERIA. HOWEVER...ALTHOUGH DRYING OUT WILL OCCUR...ATM WILL CONTINUE TO DESTABILIZE WITH SFC HEATING AND LOW WBZ DOES INCREASE CHANCES FOR HAIL. IT/S THE ESTRN (AND MAINLY UNTAPPED SERN) ZONES THAT I AM MOST CONCERCED ABOUT. TD/S ARE HIGH AND THIS AREA REMAINS E OF FRONTAL ZONE DURING PEAK AFTERNOON HEATING. ADDITIONALLY...BOS SHOWING AN ENE WIND AIDED BY WEAK LOW CIRCULATION. THIS MAY ADD TO SFC CONVERGENT ZONE DURING AFTERNOON. OVERALL...WILL EMPHASIZE STRONGEST STORMS IN E AND PRIMARILY SE ZONES THIS AFTERNOON. ADJ WILL HAVE TO BE MADE FOR TEMPS AND WINDS TO ACCOUNT FOR LOCAL EFFECTS. CLOUDS HOLDING TIGHT FOR NOW IN NE MA...WILL GRADUALLY DISSIPATE...UNLESS TROFFINESS AND WEAK LOW REMAINS STATIONARY DURING THE DAY... BUhT XPCT A SLOW EASTWARD MOVEMENT. .BOX...SCA CHH-WATCH HILL INCLUDING BUZZARDS BAY AND THE SOUNDS. DCY
In the hours before
Special weather statement, Jul 25, 12:00 PM EDT, 1 hour 39 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-261005- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1200 PM EDT SUN JUL 25 1999 ...ANOTHER ROUND OF THUNDERSTORMS ACROSS SOUTHERN NEW ENGLAND THIS AFTERNOON AND EVENING MAY BECOME SEVERE... AN AREA OF LOW PRESSURE AND AN ASSOCIATED FRONTAL BOUNDARY OVER SOUTHERN NEW ENGLAND WILL BE A FOCUS FOR MORE THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. THE COMBINATION OF WARM MOIST AIR AHEAD OF THE FRONT AND COLDER AND DRIER AIR BEHIND THE FRONT WILL MAKE THE ATMOSPHERE VERY UNSTABLE TODAY...PRODUCING ANOTHER ROUND OF POTENTIALLY STRONG THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY BE ACCOMPANIED BY FREQUENT LIGHTNING... STRONG GUSTY WINDS AND LARGE HAIL. TORRENTIAL RAINFALL ACCOMPANYING SOME OF THESE STORMS WILL CREATE LOCALIZED STREET FLOODING AND RAPID RISES ON SMALL STREAMS. ALTHOUGH STRONG AND POSSIBLY SEVERE THUNDERSTORMS CAN OCCUR ANYWHERE IN SOUTHERN NEW ENGLAND THIS AFTERNOON...THE GREATEST RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON WILL MOST LIKELY EXTEND FROM THE WORCESTER HILLS AND NORTHEAST CONNECTICUT EAST THROUGH THE REMAINDER OF MASSACHUSETTS AND RHODE ISLAND. SOUTHEAST MASSACHUSETTS AND RHODE ISLAND ARE PARTICULARLY VULNERABLE TO SEVERE THUNDERSTORM POTENTIAL AS THIS REGION WILL BE VERY MOIST AND UNSTABLE AND HAS AVOIDED MOST OF THE THUNDERSTORM ACTIVITY DURING THE LAST COUPLE OF DAYS. LOWER CLOUDS ACROSS NORTHEAST MASSACHUSETTS WILL DELAY SURFACE HEATING FOR A TIME...BUT STRONG THUNDERSTORMS WILL STILL BE POSSIBLE LATER IN THE AFTERNOON. STORMS HAVE ALREADY BEGUN TO DEVELOP ACROSS NEW HAMPSHIRE AND FURTHER DEVELOPMENT THROUGHOUT SOUTHERN NEW ENGLAND IS ANTICIPATED THROUGHOUT THE AFTERNOON AND EVENING. THE BEST CHANCE OF SEVERE THUNDERSTORMS WILL OCCUR FROM 2 PM THROUGH 8 PM THIS EVENING. SPOTTERS AND AMATEUR RADIO OPERATORS SHOULD ONCE AGAIN GEAR UP BY EARLY THIS AFTERNOON AND BE PREPARED TO RELAY REPORTS DURING THE AFTEZRNOON AND EVENING SHOULD SEVERE WEATHER DEVELOP. DCY
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 8:20 PM EDT | Severe Thunderstorm Warning | BOX | Essex | 40 min |
| Jul 24, 8:41 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Norfolk | 34 min |
| Jul 24, 11:17 PM EDT | Severe Thunderstorm Warning | BOX | Norfolk | 43 min |
| Jul 25, 2:17 PM EDT | Severe Thunderstorm Warning | BOX | Suffolk | 43 min |
| Jul 25, 2:53 PM EDT | Severe Thunderstorm Warning | BOX | Bristol | 52 min |
| Jul 25, 3:06 PM EDT | Severe Thunderstorm Warning | BOX | Plymouth | 54 min |
| Jul 25, 3:25 PM EDT | Severe Thunderstorm Warning | BOX | Essex | 65 min |
| Jul 25, 3:51 PM EDT | Severe Thunderstorm Warning | BOX | Norfolk | 54 min |
| Jul 25, 3:58 PM EDT | Severe Thunderstorm Warning | BOX | Plymouth | 47 min |
| Jul 25, 4:43 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex | 47 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.